Wyoming, 2024

Damaging Wind in Wyoming, July 20, 2024

July 20, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm produced a 60 mph at the Lander airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm produced a 60 mph at the Lander airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 11:36 AM MST, 2 hours 35 minutes earlier. Its key messages:

  • Today is similar to the past few days. Highs are around normal for this time of year. Showers and thunderstorms are possible through this afternoon and evening. Brief heavy rain and gusty winds are the main hazards, but small hail is also possible.
  • A very stagnant weather pattern for this coming workweek. High pressure building in keeps warm temperatures around. Afternoon isolated (15%-20%) shower/thunderstorm chances, but most remain dry.
Area forecast discussion, Jul 20, 11:36 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1236 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Today is similar to the past few days. Highs are around normal
  for this time of year. Showers and thunderstorms are possible
  through this afternoon and evening. Brief heavy rain and
  gusty winds are the main hazards, but small hail is also
  possible.

- A very stagnant weather pattern for this coming workweek. High
  pressure building in keeps warm temperatures around. Afternoon
  isolated (15%-20%) shower/thunderstorm chances, but most
  remain dry.

&&

.DISCUSSION...
Issued at 1236 PM MDT Sat Jul 20 2024

The western US high pressure has shifted slightly westward for
today. This allows for some shortwave energy to move through. As a
result, showers and thunderstorms will be a bit more widespread
today. The 12Z Riverton sounding had a precipitable water (PWAT)
value of 0.70 inches. The area will generally have values 100% to
150% of normal today. Some brief heavy rain and gusty outflow winds
would be the main threats today with any convection. Gusts up to
around 45 mph are possible, though would not be surprised to see
some 50 to 60 mph outflow gusts today. Small hail is also possible
with stronger storms. Everywhere will have a chance for a shower or
storm today, with chances ranging from 15% to 70% across the area.
The mountains will have most numerous storms. Chances decrease with
the setting sun, and almost all convection should be done by
midnight. Otherwise, today's temperatures are very seasonal, peaking
in the mid-to-upper 80s for most.

Sunday trends a bit drier, with more isolated afternoon convection,
the best chances over the mountains and across Johnson and Natrona
Counties. Temperatures are also similar, if not a few degrees
cooler. For the coming workweek, the high pressure builds back east.
This brings some warmer temperatures and less rain chances, though
it still looks like some isolated (15%-20%) afternoon convection
occurs. A little better shower/storm chances for western Wyoming
mountains. Overall, little change occurs this next week when it
comes to the broader weather pattern.

When it comes to smoke, the HRRR shows the highest smoke
concentrations over western Wyoming today, which thins this evening
and overnight. Smoke from Canada begins to make its way into
northeast Wyoming for Sunday and moves over Johnson and Big Horn
Counties Sunday afternoon, as it travels southward.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1112 AM MDT Sat Jul 20 2024

Afternoon showers and thunderstorms will again be possible today,
with greatest chances (40%) between 20Z and 02Z for most terminals.
KJAC and KCOD as well as lesser chances at KPNA and KBPI, could see
showers and thunderstorms to start the period. KJAC has noted VCTS
this morning as a few thunderstorms have formed in ID and pushed
eastward into the Jackson valley. This pattern will likely persist
through the afternoon. Gusty winds and frequent lightning will be
the primary threats from thunderstorms this afternoon.

Shower and thunderstorm activity will diminish after 02Z and mostly
clear skies and light winds will prevail through the rest of the
period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 149 AM MDT Sat Jul 20 2024

Convection will be the driving factor behind fire weather concerns
in the short-term. Fire starts from lightning have been cropping up
over the last couple of weeks as fuels have been drying thanks to
mostly dry conditions and hot temperatures. Wind is not a primary
concern in the sense that synoptic flow will remain weak, but
plentiful outflow boundaries from convection will continue to pose a
risk to ongoing and new fires. This will be the main threats through
this weekend into early next week, but temperatures will rise, which
will result in falling RH by the middle of next week. Wind will be
the saving grace, again, since high pressure that is bringing the
hotter/drier air will keep wind light in general. Convection will
decrease in coverage, but is not likely to cease altogether, so new
fire starts from lightning will remain a threat through next
week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT this afternoon for WYZ001-012-
013.

&&

DISCUSSION...Wittmann
AVIATION...Hensley
FIRE WEATHER...Rowe
Hazardous weather outlook, Jul 20, 12:13 AM MST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
113 AM MDT Sat Jul 20 2024

WYZ001>020-022>030-211115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
113 AM MDT Sat Jul 20 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

More widespread rain showers and thunderstorms this afternoon.
Strong wind gusts are the main threat, but heavy rain is possible as
well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered thunderstorms will occur each afternoon. No
severe weather is expected at this time, but gusty wind, frequent
lightning, and brief heavy rain are all threats with any storms that
develop. From Wednesday onward the heat will return. Fire weather
concerns remain high, especially due to the possibility for fire
starts from lightning and very low relative humidity heading into
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 20, 12:16 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
116 PM MDT Sat Jul 20 2024

WYZ002-016-017-201945-
Wind River Basin-Upper Wind River Basin-Absaroka Mountains-
116 PM MDT Sat Jul 20 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HOT SPRINGS AND
NORTH CENTRAL FREMONT COUNTIES THROUGH 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles south of Washakie Needles, which is 22 miles
east of Dubois, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Hot
Springs and north central Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4362 10893 4361 10894 4359 10890 4338 10867
      4316 10919 4319 10920 4319 10918 4320 10917
      4323 10919 4321 10919 4321 10920 4363 10934
      4374 10906
TIME...MOT...LOC 1915Z 333DEG 16KT 4357 10920

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 20, 12:44 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
144 PM MDT Sat Jul 20 2024

WYZ009-011-202015-
Southeast Johnson County-Bighorn Mountains Southeast-
144 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JOHNSON COUNTY THROUGH
215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mayoworth, which is 19 miles north of Kaycee, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 252 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 10694 4409 10678 4397 10642 4365 10666
TIME...MOT...LOC 1944Z 303DEG 14KT 4397 10677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 20, 1:14 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT Sat Jul 20 2024

WYZ009-011-202045-
Southeast Johnson County-Bighorn Mountains Southeast-
214 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayoworth, which is 11 miles north of Kaycee, moving southeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Kaycee.

This includes Interstate 25 between mile markers 245 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4388 10691 4398 10670 4379 10628 4354 10667
TIME...MOT...LOC 2013Z 323DEG 21KT 4386 10672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 20, 1:52 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT Sat Jul 20 2024

WYZ017-018-202115-
Wind River Basin-Lander Foothills-
252 PM MDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Washakie, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fort Washakie around 255 PM MDT.
  Ethete around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4314 10910 4310 10858 4279 10866 4297 10900
      4297 10902 4299 10902 4301 10904 4302 10903
      4302 10902 4303 10909 4303 10905 4305 10905
      4304 10909
TIME...MOT...LOC 2051Z 279DEG 20KT 4304 10893

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 20, 2:09 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
309 PM MDT Sat Jul 20 2024

WYZ017>019-202145-
Wind River Basin-Green Mountains and Rattlesnake Range-Lander
Foothills-
309 PM MDT Sat Jul 20 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREMONT COUNTY
THROUGH 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boysen State Park to 7 miles north of
Riverton to 7 miles southeast of Kinnear. Movement was south at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Riverton, Arapahoe, and Boysen State Park around 315 PM MDT.
  Hudson and Hidden Valley around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 10770 4258 10821 4246 10838 4295 10864
      4307 10841 4331 10821
TIME...MOT...LOC 2109Z 342DEG 37KT 4332 10829 4313 10844 4306 10859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hensley

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 20, 2:11 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200888.